Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 11, NWS Reno, NV

July 19, 2014Nevada County, Sierra County, California

NWS Reno, NV issued this flash flood warning at Jul 19, 2014, 3:49 PM PDT for Nevada County, Sierra County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2014, 3:49 PM PDT (22:49 UTC)
Expired
Jul 19, 2014, 6:45 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Nevada County, CA, Sierra County, CA

The radar

The Reno radar (KRGX), 65 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2752 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WGUS55 KREV 192249
FFWREV
CAC057-091-200145-
/O.NEW.KREV.FF.W.0011.140719T2249Z-140720T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
349 PM PDT SAT JUL 19 2014

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN NEVADA COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITIES OF...PROSSER CREEK RESERVOIR...BOCA
  RESERVOIR...
  EXTREME SOUTHEASTERN SIERRA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 645 PM PDT

* AT 340 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS STORM
  IS PRODUCING VERY HEAVY RAINFALL IN EXCESS OF 2 INCHES OR MORE IN  
  1 HOUR. IN ADDITION TO HEAVY RAIN...NICKEL SIZE HAIL AND GUSTY     
  WINDS TO 55 MPH WILL OCCUR WITH THIS STORM. MUD SLIDES WILL BE     
  POSSIBLE AND MAY THREATEN INTERSTATE 80.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INTERSTATE 
  80 FROM TRUCKEE TO FLORISTON...AND THE TRUCKEE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DEBRIS OR MUD FLOWS ARE EXTREMELY DANGEROUS AND CAN DESTROY 
STRUCTURES AND WASHOUT BRIDGES AND ROADS. DEBRIS OR MUD FLOWS OFTEN 
CONTAIN MASSIVE BOULDERS...VEGETATION...AND LARGE AMOUNTS OF 
SEDIMENT AND ASH MOVING AT HIGH RATES OF SPEED. PEOPLE LIVING BELOW 
BURNED AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

&&

LAT...LON 3947 12000 3932 12000 3932 12018 3943 12019

$$

BOYD
1 follow-up statement
409 
WGUS75 KREV 192342
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
442 PM PDT SAT JUL 19 2014

CAC057-091-192351-
/O.CAN.KREV.FF.W.0011.000000T0000Z-140720T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA CA-NEVADA CA-
442 PM PDT SAT JUL 19 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN NEVADA
AND EXTREME SOUTHEASTERN SIERRA COUNTIES...

THE THREAT FOR CONTINUED FLASH FLOODING HAS DIMINISHED. REMEMBER THAT
MINOR FLOODING...RUNOFF...AND MINOR MUD FLOWS MAY CONTINUE FOR 
SEVERAL HOURS.

LAT...LON 3947 12000 3932 12000 3932 12018 3943 12019

$$

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:01 PM PDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 19, 2:01 PM PDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
201 PM PDT SAT JUL 19 2014

.SYNOPSIS...
ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING
THUNDERSTORMS WITH POTENTIAL FOR FLASH FLOODING THROUGH THIS
EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND TUESDAY
AS LOW PRESSURE LIFTS NORTH OVER CALIFORNIA. A SECOND LOW PRESSURE
SYSTEM MAY MOVE INTO THE PACIFIC NORTHWEST FOR MID WEEK WITH
BREEZY AND DRY CONDITIONS POSSIBLE.

&&

.SHORT TERM...

THE FLOW ALOFT WILL BEGIN TO INCREASE TOMORROW BETWEEN THE HIGH
OVER THE FOUR CORNERS AND A LOW OFF THE CALIFORNIA COAST. HOWEVER,
A FEW WAVES AND A JET STREAK WILL PASS OVER THE AREA THROUGH
TUESDAY. THIS WILL CONTINUE THE THREAT FOR THUNDERSTORMS, THOUGH
THE FLASH FLOOD POTENTIAL WILL DIMINISH DUE TO INCREASED STORM
MOTIONS.

FOR THE REST OF TODAY...MAIN FLASH FLOOD THREAT REMAINS ACROSS
ALPINE, MONO AND WESTERN NEVADA WEST OF HAWTHORNE TO PYRAMID LAKE
WHERE STORMS WILL HAVE VERY LITTLE MOVEMENT. IN ADDITION TO HEAVY
RAIN THE STRONG STORMS MAY PRODUCE OUTFLOW WINDS TO 45 MPH AND
HAIL. THE STRONG STORMS WILL DIMINISH BY 9 PM, BUT SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE THROUGH THE NIGHT AND INTO SUNDAY
MORNING SOUTH OF INTERSTATE 80 AS A WAVE AND DEFORMATION ZONE
MOVES INTO THE AREA FROM THE SOUTH.

BEHIND THE WAVE...THE FLOW ALOFT INCREASES FOR SUNDAY AFTERNOON
WITH STORM MOTION INCREASING TO 10 MPH OR MORE. THIS WILL LOWER
THE FLASH FLOOD THREAT, THOUGH THE EXTRA LIFT FROM THE LOW AND
ABUNDANT MOISTURE WILL ALLOW STORMS TO PRODUCE HEAVY RAIN, HAIL
AND GUSTY OUTFLOW WINDS.

ON MONDAY THE CHANCE OF THUNDERSTORMS WILL PUSH AWAY FROM THE
SIERRA SOUTH OF HIGHWAY 50 AS A DRIER SOUTHWEST FLOW INCREASES OVER
MONO COUNTY. BEST CHANCE FOR MONDAY IS NORTH AND WEST OF TRUCKEE
TO GERLACH, AS THE JET SETS UP OVER AREAS SOUTH OF I-80 AND A
WAVES PASSES ACROSS NORTHEAST CALIFORNIA. MAIN THREAT FROM STORMS
ON MONDAY ARE GUSTY OUTFLOWS AND HAIL.

MODELS PUSH A SECOND WAVE OVER THE AREA MONDAY NIGHT AND TUESDAY
MORNING, WHICH MAY ALLOW A FEW HIGH BASED STORMS TO DEVELOP NORTH
OF PORTOLA-RENO-FALLON. BRONG

.LONG TERM...TUESDAY THROUGH SATURDAY...

NO MAJOR ADJUSTMENTS TO THE EXTENDED FORECAST AS MODELS REMAIN IN
RELATIVELY GOOD AGREEMENT WITH ONE ANOTHER AND THE ON-GOING
FORECAST. CHANCES OF THUNDERSTORMS CONTINUE THROUGH TUESDAY EVENING
AS A WAVE MOVES INTO THE PACIFIC NORTHWEST. AFTER TUESDAY EVENING,
DRY AIR RETURNS WITH SOUTHWEST FLOW DEVELOPING ALOFT. THIS SHOULD
DISRUPT THE MOISTURE FLUX OUT OF THE SOUTH RESULTING IN DRIER MORE
STABLE CONDITIONS BECOMING FAIRLY QUIET AS THUNDERSTORM CHANCES
DRASTICALLY DIMINISH.

AFTER THE WAVE PASSES OUT OF THE PACIFIC NORTHWEST INTO THE
INTERMOUNTAIN WEST LATE IN THE WEEK, RIDGING WILL SHIFT WESTWARD OUT
OF THE FOUR CORNERS REGION. WITH THE THERMAL TROUGH INTENSIFYING
OVER CENTRAL AND WESTERN NEVADA, TEMPERATURES WILL TREND BACK TOWARD
TRIPLE DIGITS. THERE ARE NO INDICATIONS OF RETURNING MOISTURE FOR
FRIDAY OR SATURDAY AT THIS TIME. HOWEVER, WILL LIKELY NEED TO ADD A
SLIGHT CHANCE OF THUNDERSTORMS IF THE NEXT COUPLE OF MODEL RUNS
CONTINUE TO SHOW THIS THERMAL TROUGH POSITION WHICH FAVORS INCREASED
SURFACE CONVERGENCE ALONG THE SIERRA FROM ALPINE TO MONO COUNTY. BOYD

&&

.AVIATION...
MODERATE CUMULUS TO SOME ISOLATED TOWERING CUMULUS HAVE ALREADY
FORMED FROM MONO COUNTY THROUGH THE TAHOE BASIN. EXPECT ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS ESPECIALLY FOR SIERRA TERMINALS.
CANNOT RULE OUT A STRAY THUNDERSTORM ALONG THE SIERRA FRONT, SO WILL
CARRY AT LEAST VCTS FOR CXP AND RNO AS WELL. TURBULENCE IN AND NEAR
THUNDERSTORMS ALONG WITH SMALL HAIL, HEAVY RAIN, AND GUSTY WINDS TO
NEAR 45 KTS ARE THE MAIN THREATS TODAY AND THIS EVENING. STORMS MAY
PERSIST SOUTH OF HIGHWAY 50 OVERNIGHT TONIGHT.

COVERAGE SHOULD BE SIMILAR SUNDAY AND NOW MONDAY LOOKS TO BE AN
ACTIVE DAY AS WELL. THE STORMS SUNDAY AND MONDAY MAY HAVE MORE HAIL
AND STRONGER WINDS. CONDITIONS BECOME DRIER WITH SOUTHWEST FLOW
DEVELOPING BY WEDNESDAY THROUGH THE END OF THE WEEK WITH TYPICAL
AFTERNOON ZEPHYRS. BOYD/20

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING NVZ001>003.

CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING CAZ072-073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Local storm report, Jul 19, 2:51 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
251 PM PDT SAT JUL 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             2 W BLAIRSDEN           39.78N 120.65W
07/19/2014  M0.25 INCH       PLUMAS             CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND HEAVY
            RAINFALL.

&&

MCGUIRE
Special weather statement, Jul 19, 2:56 PM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
256 PM PDT SAT JUL 19 2014

CAZ071-072-192230-
GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA
COUNTIES-
256 PM PDT SAT JUL 19 2014

...THUNDERSTORMS FORMING NEAR STAMPEDE AND BOCA RESERVOIRS...

AT 251 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A DEVELOPING THUNDERSTORMS NEAR STAMPEDE RESERVOIR.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 400 PM PDT INCLUDE...STAMPEDE
  RESERVOIR...BOCA RESERVOIR...HOBART MILLS...BOCA CAMPGROUND...BOCA
  REST CAMPGROUND AND LOGGER CAMPGROUND.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

&&

LAT...LON 3936 12017 3949 12023 3953 12009 3940 12006
TIME...MOT...LOC 2155Z 090DEG 2KT 3947 12014

BOYD
Special weather statement, Jul 19, 2:59 PM PDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
259 PM PDT SAT JUL 19 2014

CAZ071-192300-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
259 PM PDT SAT JUL 19 2014

...STRONG THUNDERSTORM NEAR LAKE DAVIS...

AT 255 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LAKE DAVIS...OR 11 MILES NORTH OF
BLAIRSDEN...AND MOVING NORTH AT 5 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN...PEA TO PENNY SIZE
HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 400 PM PDT INCLUDE...LAKE DAVIS...
  GRASSHOPPER FLAT CAMPGROUND...GRIZZLY CAMPGROUND AND LIGHTNING TREE
  CAMPGROUND.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

&&

LAT...LON 4003 12065 4001 12044 3984 12044 3987 12066
TIME...MOT...LOC 2159Z 184DEG 3KT 3994 12055

BOYD
Special weather statement, Jul 19, 3:37 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
337 PM PDT SAT JUL 19 2014

CAZ071-072-NVZ002-192330-
GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA
COUNTIES-
337 PM PDT SAT JUL 19 2014

...THUNDERSTORM WITH HEAVY RAIN TO IMPACT INTERSTATE 80...

AT 328 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HIRSCHDALE...OR NEAR BOCA RESERVOIR. THIS
STORM WAS NEARLY STATIONARY.

FREQUENT DEADLY LIGHTNING...MODERATE TO HEAVY RAIN...PEA TO PENNY
SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 430 PM PDT INCLUDE...BOCA RESERVOIR...
  FLORISTON...GLENSHIRE-DEVONSHIRE...HIRSCHDALE...ALPINE MEADOWS
  CAMPGROUND AND BOCA CAMPGROUND.

THIS STORM WILL AFFECT TRAVELERS ON INTERSTATE 80 BETWEEN TRUCKEE
AND FLORISTON. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH
RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING
OF WATER AND MAY CAUSE SMALL MUD SLIDES. SLOW DOWN WHEN ENCOUNTERING
HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 3944 12019 3948 12000 3935 11995 3932 12014
TIME...MOT...LOC 2236Z 270DEG 0KT 3939 12005

BOYD
Local storm report, Jul 19, 3:47 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
347 PM PDT SAT JUL 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HEAVY RAIN       1 ENE PLEASANT VALLEY   39.36N 119.75W
07/19/2014  M0.50 INCH       WASHOE             NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED 0.50 INCHES OF RAINFALL
            IN 30 MINUTES NEAR STEAMBOAT CREEK.

&&

MCGUIRE
Special weather statement, Jul 19, 3:49 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
349 PM PDT SAT JUL 19 2014

NVZ002-003-192345-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
349 PM PDT SAT JUL 19 2014

...STORMS WITH HEAVY RAIN AND LIGHTNING NEAR PLEASANT VALLEY...

AT 345 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NEW WASHOE CITY...OR 5 MILES WEST OF
VIRGINIA CITY...AND MOVING SOUTH AT 5 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR
WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 445 PM PDT INCLUDE...GOLD HILL...
  LAKEVIEW...VIRGINIA CITY...NEW WASHOE CITY...WASHOE CITY AND
  PLEASANT VALLEY.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS INCLUDING INTERSTATE 580 AND OLD 395. IN AREAS OF STEEP
TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN
AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3917 11960 3918 11989 3941 11984 3939 11960
TIME...MOT...LOC 2248Z 004DEG 3KT 3931 11973

CS

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:59 PM PDTSevere Thunderstorm WarningREVLassen, Plumas61 min
Jul 18, 7:10 PM PDTAreal Flood AdvisoryREVLassen, Plumas3 hr
Jul 19, 2:14 PM PDTSpecial Weather StatementREVSierra46 min
Jul 19, 2:45 PM PDTSevere Thunderstorm WarningREVPlumas, Sierra45 min
Jul 19, 2:56 PM PDTSpecial Weather StatementREVSierra34 min
Jul 19, 2:59 PM PDTSpecial Weather StatementREVPlumas61 min
Jul 19, 3:06 PM PDTSevere Thunderstorm WarningREVPlumas39 min
Jul 19, 4:13 PM PDTSpecial Weather StatementREVAlpine62 min
Jul 19, 4:31 PM PDTSpecial Weather StatementREVSierra59 min
Jul 19, 4:39 PM PDTSpecial Weather StatementREVPlumas96 min

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.